We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

Imposition of essential boundary conditions in the material point method.

Cortis, M. and Coombs, W. M. and Augarde, C. E. and Brown, M. J. Z. and Brennan, A. and Robinson, S. (2018) 'Imposition of essential boundary conditions in the material point method.', International journal for numerical methods in engineering., 113 (1). pp. 130-152.


There is increasing interest in the Material Point Method (MPM) as a means of modelling solid mechanics problems in which very large deformations occur, e.g. in the study of landslides and metal forming, however some aspects vital to wider use of the method have to date been ignored, in particular methods for imposing essential boundary conditions in the case where the problem domain boundary does not coincide with the background grid element edges. In this paper we develop a simple procedure originally devised for standard finite elements for the imposition of essential boundary conditions, to the MPM, expanding its capabilities to boundaries of any inclination. To the authors' knowledge this is the first time that a method has been proposed that allows arbitrary Dirichlet boundary conditions (zero and non-zero values at any inclination) to be imposed in the MPM. The method presented in this paper is different from other MPM boundary approximation approaches, in that: (i) the boundaries are independent of the background mesh, (ii) artificially stiff regions of material points are avoided and (iii) the method does not rely on spurious mirroring of the problem domain to imposed symmetry. The main contribution of this work is equally applicable to standard finite elements and the MPM.

Item Type:Article
Full text:(AM) Accepted Manuscript
Download PDF
Full text:(VoR) Version of Record
Available under License - Creative Commons Attribution.
Download PDF (Advance online version)
Full text:(VoR) Version of Record
Available under License - Creative Commons Attribution.
Download PDF (Final published version)
Publisher Web site:
Publisher statement:Copyright © 2017 The Authors. International Journal for Numerical Methods in Engineering Published by John Wiley & Sons Ltd. This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited.
Date accepted:17 June 2017
Date deposited:29 June 2017
Date of first online publication:25 August 2017
Date first made open access:25 August 2017

Save or Share this output

Look up in GoogleScholar